Alert archive / Tennessee / River Flood Warnings in 2018

River Flood Warning 43, NWS Memphis, TN

February 23, 2018Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this river flood warning at Feb 23, 2018, 10:02 AM CST for Obion County, Weakley County, Tennessee. It took effect at Feb 23, 2018, 10:41 AM CST. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2018, 10:02 AM CST (16:02 UTC)
In effect from
Feb 23, 2018, 10:41 AM CST
Expired
Feb 25, 2018, 8:22 PM CST
In force
58 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Obion River near Martin (NOMT1). The gauge peaked at 19.92 ft at Feb 25, 2018, 1:00 AM CST.

actionminormoderate10152002/2302/2402/2502/2602/27
Action stage
19 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07025400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:48 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Feb 23, 5:48 AM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
548 AM CST Fri Feb 23 2018

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 434 AM CST Fri Feb 23 2018/

DISCUSSION...

A warm front is oriented from the Northeast to the Southwest
generally along the Interstate 40 corridor. Rain and thunderstorms
continue along and to the North of the boundary. Early morning
temperatures range from the middle 40s in Northeast Arkansas to
the middle 60s in Northeast Mississippi.

We will remain in a very active pattern over the next 7 days. The
only period we do not have a significant chance of rain between
now and next Thursday is Monday and Tuesday...just in time to head
back to work.

A Flash Flood watch remains in effect across much of North
Mississippi, and all of the remainder of the Midsouth through late
Saturday night. Up to 6.5 inches of rain has already fallen across
portions of the Midsouth with 2-5 additional inches possible
now through Saturday night. This additional rainfall on
saturated soils will result in additional run-off into rivers
that are already running high from recent rainfall. Widespread
flooding of rural lowlands and poor drainage urban areas is also
anticipated. WPC has included much of the Midsouth mainly along
and north of the Interstate Corridor in a Moderate risk for
excessive Rainfall in both their day 1 and day 2 outlook.
Precipitable water values are up to 3 standard deviations above
normal across Northeast Arkansas into Northwest Tennessee and
Southeast Missouri...values in excess of 1.6 inches. Rainfall
rates in excess of 2 inches per hour can be expected.

Heavy rain will be the main focus today, however attention will
shift to severe thunderstorms in addition to ongoing flooding
from heavy rain on Saturday. The Storm Prediction center has
included a large portion of the Midsouth in an enhanced risk for
severe thunderstorms. Tornadoes, damaging wind and hail will all
be possible with the more intense storms. As noted in the
preceding paragraph, moisture is not going to be an issue. Dew
points are expected to climb into the middle 60s by Saturday
afternoon enhancing instability. A optimal balance of instability
and shear is expected to be in place late Saturday. Cape values
between 600 and 1000 j/kg with LI's between -2.5 and -4C along
with SRH values approaching 300m2/s2 and a 60-70kt LLJ should be
sufficient to support supercells ahead of an approaching cold
front. Tornadoes will be possible. Storms will likely merge into a
cluster Saturday evening and possibly a line just ahead of the
cold front. Closer to the front damaging wind will be the main
threat.

A few post frontal showers will remain possible
Sunday...especially in North Mississippi, but the threat of flash
flooding and severe thunderstorms should subside. River flooding
will remain a concern Sunday into next week. Monday and Tuesday
look dry for now with above normal temperatures.

By midweek, it appears we will face another threat of multiple
days of heavy rain much like we are currently experiencing. WPC's
day 6-7 product shows over 2 inches of rain over a large portion
of the Midsouth. Both the GFS and the ECMWF show similar solutions
featuring strong Southwest flow...high PW's and a series of
shortwaves moving from Southeast Texas across the Midsouth during
the middle of the week. In addition, more severe thunderstorms
look possible Wednesday.

30

&&

.AVIATION...12Z TAFs

A nearly stationary front is located just north and parallel to
the I-40 corridor. TAF sites to the south of the front are
currently VFR at MEM, MKL, and TUP. To the north of the front,
IFR CIGs and VSBYs are prevalent as well as rainfall. Expect the
front to remain in close proximity to MEM and MKL today. This may
bounce ceilings between VFR and MVFR for much of the day. Winds
may also shift variable during this period as well.

Thunderstorms are expected to develop to the south of the front
around sundown. Expect initial coverage to be scattered, with
best chance of thunder at TUP. Winds will remain from the south
for MEM, MKL, and TUP 5 to 9 kts. At JBR, winds will remain from
north around the same speed. Expect flight rules to deteriorate to
IFR near the end of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.

MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late Saturday night for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 23, 4:59 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
459 AM CST Fri Feb 23 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
459 AM CST Fri Feb 23 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Persistent rainfall will continue, mainly north and west of a
Clarksdale Mississippi to Memphis to Paris, Tennessee line. Areal
flooding of rural lowlands and river flooding will continue, as
well as as in urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall is expected across all of the Midsouth, but
especially along and North of Interstate 40 through Saturday
night.

There is an Enhanced Risk of severe thunderstorms Saturday
afternoon into the evening hours generally northwest of a line
from Tupelo, MS to Clarksdale, MS with a Slight Risk southeast of
that line. Damaging winds, large hail, flash flooding and
tornadoes are all possible.

Saturated soil may make trees especially prone to be toppled by
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Saturday afternoon through
early Sunday morning.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:16 PM CSTDense Fog AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Henderson and 2 more3 hr
Feb 23, 12:14 AM CSTSpecial Weather StatementMEGLauderdale, Tipton46 min
Feb 23, 12:56 AM CSTAreal Flood WarningMEGDyer, Lake, Lauderdale, Obion, Tipton6 hr
Feb 23, 4:23 AM CSTAreal Flood WarningMEGLake, Obion8 hr
Feb 23, 6:52 AM CSTAreal Flood WarningMEGDyer, Lake, Lauderdale, Obion, Tipton12 hr
Feb 23, 10:02 AM CSTRiver Flood WarningMEGDyer13 days
Feb 23, 11:02 AM CSTRiver Flood WarningMEGFayette, Shelby69 hr
Feb 23, 12:04 PM CSTAreal Flood WarningMEGLake, Obion6 hr
Feb 23, 1:26 PM CSTRiver Flood WarningMEGCoahoma, Tunica24 days
Feb 22, 11:36 PM CSTAreal Flood WarningMEGCraighead, Cross, Greene, Lawrence, Mississippi, Poinsett18 hr
Feb 23, 3:26 AM CSTAreal Flood WarningMEGClay, Greene, Lawrence, Randolph15 hr
Feb 23, 7:27 AM CSTRiver Flood WarningMEGClay, Greene14 days
Feb 23, 11:24 AM CSTRiver Flood WarningMEGCraighead4 days

Nearby

River Flood Warnings in Tennessee, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.